EconPapers    
Economics at your fingertips  
 

The expectations hypothesis and decoupling of short- and long-term US interest rates: A pairwise approach

Mark Holmes (), Jesus Otero () and Theodore Panagiotidis ()

The North American Journal of Economics and Finance, 2015, vol. 34, issue C, 301-313

Abstract: The link between short-term policy rates and long-term rates elucidate the potential effectiveness of monetary policy. We examine the US term structure of interest rates using a pairwise econometric approach advocated by Pesaran (2007). Our empirical modelling strategy employs a probabilistic test statistic for the expectations hypothesis of the term structure based on the percentage of unit root rejections among all interest rate differentials. We find support for the expectations hypothesis and provide new insights into the nature of interest rate decoupling which are of value to policymakers. The maturity gap associated with interest rate pairs negatively impacts on the probability of stationarity, and also on the speed of adjustment towards long-run equilibrium. We further show that the speed of adjustment has become more sensitive to the maturity gap over time.

Keywords: Monetary policy; Interest rates; Term structure; Pair-wise cointegration; Speed of adjustment; Maturity (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940815000844
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Expectations Hypothesis and Decoupling of Short- and Long-Term US Interest Rates: A Pairwise Approach (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:34:y:2015:i:c:p:301-313

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-09-12
Handle: RePEc:eee:ecofin:v:34:y:2015:i:c:p:301-313